Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 32, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 22, 2005, 3:43 PM MDT for Lewis and Clark County, Meagher County, Montana. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2005, 3:43 PM MDT (21:43 UTC)
- Expired
- Jun 22, 2005, 4:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
Counties Lewis and Clark County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 70 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 4:15 PM MDT | HAIL 0.25 | 42 Nw White Sulphur Spr, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2428 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 222144
SVRTFX
MTC049-059-222230-
/O.NEW.KTFX.SV.W.0032.050622T2143Z-050622T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 PM MDT WED JUN 22 2005
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MEAGHER COUNTY IN CENTRAL MONTANA
SOUTHEASTERN LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA
* UNTIL 430 PM MDT
* AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
YORK TO 3 MILES NORTH OF CANYON FERRY DAM...MOVING NORTHEAST AT 35
MPH.
* LOCATIONS IN THE WARNING INCLUDE CANYON FERRY DAM AND YORK.
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THESE STORMS.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4687 11181 4691 11176 4691 11156 4700 11154
4700 11129 4700 11129 4695 11127 4676 11149
4679 11158 4677 11163 4662 11165 4657 11170
4683 11183
$$
THOMSON1 follow-up statement
000
WWUS55 KTFX 222209
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
407 PM MDT WED JUN 22 2005
MTC049-222217-
/O.CAN.KTFX.SV.W.0032.000000T0000Z-050622T2230Z/
LEWIS AND CLARK MT-
407 PM MDT WED JUN 22 2005
...THE SEVERE THUNDERSTORM WARNING FOR LEWIS AND CLARK COUNTY IS
CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF LEWIS AND
CLARK COUNTY...SO THE WARNING HAS BEEN CANCELLED FOR THAT COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.
LAT...LON 4692 11155 4700 11154 4700 11129 4695 11127
4677 11149 4682 11152 4681 11160 4684 11164
4688 11159 4691 11165
$$
MTC059-222230-
/O.CON.KTFX.SV.W.0032.000000T0000Z-050622T2230Z/
MEAGHER MT-
407 PM MDT WED JUN 22 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM MDT FOR
NORTHWESTERN MEAGHER COUNTY...
AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND WIND GUSTS TO 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE IN EXTREME NORTHWESTERN MEAGHER COUNTY...MOVING NORTHEAST AT
35 MPH.
THE SEVERE THUNDERSTORMS WILL GENERALLY REMAIN OVER RURAL AREAS OF
NORTHWESTERN MEAGHER COUNTY.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.
LAT...LON 4692 11155 4700 11154 4700 11129 4695 11127
4677 11149 4682 11152 4681 11160 4684 11164
4688 11159 4691 11165
$$
THOMSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:28 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 22, 2:28 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 228 PM MDT WED JUN 22 2005 .DISCUSSION... TONIGHT THROUGH FRIDAY...THE AIRMASS BEGINS THIS EVENING UNSTABLE BUT GENERALLY BECOMES STABLE BY MIDNIGHT. WEAK RIDGING BEGINS TO DEVELOP OVER THE AREA THURSDAY. MOST AREAS WILL REMAIN STABLE EXCEPT NEAR GALLATIN COUNTY. TEMPS DROP FROM PREVIOUS HIGHS BY ABOUT 10 DEGREES AS THE AIRMASS COOLS BEHIND THE TROF. BY FRIDAY...FLOW ALOFT SWITCHES TO THE SOUTHWEST AGAIN AHEAD OF A TROF MOVING ACROSS THE PACIFIC NORTHWEST...AND THE AIRMASS WILL BE UNSTABLE OVER THE CENTRAL AND SOUTHWEST ZONES. SEVERAL WEAK DISTURBANCES MOVE THROUGH THE FLOW DURING THE DAY AND THIS COULD INCREASE THE CHANCE OF AFTERNOON THUNDERSTORMS. ZELZER FRIDAY NIGHT THROUGH MONDAY NIGHT...THE LONG WAVE PATTERN WILL CONTINUE TO KEEP THE FORECAST AREA IN A SOUTHWESTERLY FLOW. MEDIUM RANGE MODELS ARE SHOWING SOME DIFFERENCES WITH OVERALL AMPLITUDE. THE GFS IS THE MOST AMPLIFIED WITH RESPECT TO A TROUGH OVER THE WESTERN UNITED STATES. THE ECMWF IS LESS AMPLIFIED AND HAS SUPPORT FROM THE CANADIAN. THE GFS HAS BEEN RATHER INCONSISTENT OVER THE PAST FOUR RUNS WITH THE ECMWF SHOWING SLIGHTLY BETTER CONTINUITY. THE LONG WAVE PATTERN WILL SUPPORT A RATHER AMPLIFIED TROUGH OVER THE WESTERN UNITED STATES...BUT NOT TO THE EXTENT THE GFS IS ADVERTISING. A CROSS BETWEEN THE ECMWF AND GFS SEEMS LIKE A GOOD FIT. EARLY THIS WEEKEND...EMBEDDED SHORT WAVE ENERGY IN THE SOUTHWEST FLOW WILL SUPPORT ISOLATED TO WIDELY SCATTERED CONVECTION. THE COVERAGE OF CONVECTION WILL THEN INCREASE BY LATE THIS WEEKEND AND EARLY NEXT WEEK AS THE PATTERN AMPLIFIES. POPS WERE THEREFORE SLOWLY INCREASED THROUGH THE PERIOD. TEMPERATURES WILL NOT VARY ALL THAT MUCH WITH MANY AREAS RIGHT AROUND NORMAL VALUES FOR LATE JUNE. SCHAUMANN TUESDAY THROUGH WEDNESDAY...MODELS IN FAIR AGREEMENT DURING THIS PERIOD. A SERIES OF WEAK DISTURBANCES IN A SOUTHWEST FLOW ALOFT AFFECT THE CWA. SOMEWHAT MOIST AND UNSTABLE AIR WITH THIS PATTERN RESULT IN SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF CWA. TEMPERATURES WARM TO SEASONAL NORMALS BY WEDNESDAY. EK && .AVIATION... UPDATED AT 1815Z A SHORTWAVE TROUGH APPROACHING MONTANA FROM THE NORTHWEST WILL INCREASE THE SOUTHWEST FLOW ALOFT OVER THE STATE. HOWEVER...SKIES WILL REMAIN CLEAR THROUGH 21Z. ALONG WITH A DESTABILIZING AIRMASS...MOISTURE BOTH AHEAD OF THE SHORTWAVE AND MOVING INTO SOUTHWEST MONTANA FROM THE SOUTH WILL BRING AREAS OF MID LEVEL CLOUDS TO THE AREA. A COLD FRONT FROM NORTHEAST THROUGH SOUTHWEST MONTANA WILL ALSO PROVIDE A FOCUS FOR THUNDERSTORMS DEVELOPMENT FROM SOUTHWEST MONTANA INTO CENTRAL MONTANA...WITH BREEZY WESTERLY WINDS PREVAILING WEST OF IT. STRONG WINDS WILL BE THE MAIN THREAT FROM THE STORMS...DUE TO DRY LOWER LEVELS OF THE ATMOSPHERE. AS THE COLD FRONT EXITS THE AREA AND THE AIRMASS STABILIZES AFTER 02Z...STORM ACTIVITY AND WINDS WILL DECREASE. VFR CONDITIONS WILL PREVAIL THROUGH 18Z THURSDAY. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 54 77 46 79 / 10 0 10 10 CTB 52 74 43 76 / 10 0 10 10 HLN 56 82 50 84 / 20 0 10 10 BZN 50 79 44 81 / 20 10 20 10 WEY 41 67 35 77 / 30 20 20 10 DLN 49 77 42 82 / 20 10 10 10 HVR 58 81 47 80 / 10 0 10 0 LWT 56 74 45 76 / 20 10 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 22, 5:52 AM MDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 552 AM MDT WED JUN 22 2005 MTZ008>015-044>055-231200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 552 AM MDT WED JUN 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 22, 3:22 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
322 PM MDT WED JUN 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL HELENA 46.60N 112.02W
06/22/2005 0.50 INCH LEWIS AND CLARK MT NWS EMPLOYEE
HALF INCH HAIL AT THE HELENA AIRPORT.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:24 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera | 57 min |
| Jun 22, 4:17 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 58 min |
| Jun 22, 4:28 PM MDT | Tornado Warning | TFX | Cascade, Meagher | 32 min |
| Jun 22, 5:16 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 59 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.